Dangers of Combining Morphine and Tranquilizers

Dangers of Combining Morphine and Tranquilizers

Morphine is the oldest opioid painkiller. Although it has relieved pain since the nineteenth century, abusing it can cause addiction and health problems. Taking tranquilizer drugs in combination with morphine poses a serious risk of deadly overdose.

What Are Tranquilizers?

The term “tranquilizer” really describes how a drug is used, rather than the chemical properties of the drug or the precise ways in which it reacts with the body. A drug that is considered a tranquilizer slows down body processes and tends to calm the user’s mood.

Major tranquilizers are more often called antipsychotic drugs today. They are used to treat major mental illnesses, such as schizophrenia. They include haloperidol and Chlorpromazine. Antipsychotics are not commonly abused.

Minor tranquilizers are commonly prescribed as sleep aids or antianxiety medications in addition to other uses. Barbiturates and methaqualone are in this group but are now seldom prescribed. Benzodiazepines achieve similar results with less risk. A newer class of medication called nonbenzodiazepines is also in this category.

Dangerous Combination Consequences

Every tranquilizer is a central nervous system (CNS) depressant. The vital involuntary actions of the body, such as pumping blood, and semi-voluntary actions, such as breathing, are regulated by the central nervous system. A CNS depressant slows down these processes.

Morphine is also a kind of CNS depressant. The danger of a deadly overdose from morphine by itself is relatively small. Even a large quantity of morphine is unlikely to depress the CNS so much that breathing stops. Morphine only works on one aspect of the system that keeps these actions going.

Tranquilizers, however, work on other aspects of the CNS to depress its actions. Taking two kinds of CNS depressants together, such as morphine and a tranquilizer, means the central nervous system is depressed in more than one way. There may quickly be no biological process active enough to keep breathing and circulation moving. The heart may simply stop.

Even if the morphine and tranquilizer combination does not prove to be deadly, it can cause severe amnesia. Whole weeks can go by and generate no lasting memory due to a morphine and tranquilizer combination.

Morphine Addicts Abusing Tranquilizers

Abusers of morphine may add tranquilizers to their experience for one of the following several reasons.

  • Accidental exposure: Morphine that is illegally available for recreational use often suffers purity problems. A dealer may add tranquilizer drugs, particularly benzodiazepines, to the morphine in order to stretch the supply.
  • To ease morphine withdrawal symptoms: Morphine dependence puts the user at risk for painful withdrawal any time the next dose cannot be found. Benzodiazepines are widely available and ease those symptoms. Problems can arise if more morphine is found and taken before the benzodiazepine drug has left the system.
  • To attenuate the morphine high: Some morphine users take benzodiazepines in order to even out the highs and lows of morphine. The combination is dangerous but can be practiced if precise timing and dosing is observed. However, small mistakes can be deadly.

The tranquilizers most likely to cause problems are benzodiazepines and nonbenzodiazepines. Antipsychotic drugs are not often used recreationally. Barbiturates and methaqualone are rare since they have mostly been replaced by the less dangerous benzodiazepines.

Recovery Options

Whether it is an inpatient rehab center, mutual aid group or consultation with a doctor, anyone who uses these drugs in combination should seek some kind of help. Call our toll-free helpline to learn about options for treatment. Counselors are available to take your call 24 hours a day.